Discussions that mention nasacort

Allergies board


Has anyone experienced dry eye and/or dry mouth with usage of nasal sprays, such as Nasacort AQ?
Quote from dryeyeinFL:
Has anyone experienced dry eye and/or dry mouth with usage of nasal sprays, such as Nasacort AQ?


Nasacort AQ does that to my eyes, you're not crazy, that's one of the side effects (not listed) I had to call the drug company to find out about it.

:confused:
I couldn't find anything on the Nasacort AQ listed side effects about dry eye. I kept eliminating meds to figure out if one was giving me the severe dry eye. All that remained was my blood pressure medication and Nasacort AQ. I haven't taken the nasal spray for the past two nights and my eyes seem almost normal again. I have been having a severe dry eye problem since mid-Jan. and haven't been able to wear my contact lenses (hate glasses since I am very nearsighted). The docs have inserted punctal plugs in my tear ducts (they fell out) and prescribed a steroid eye drop (didn't work). I went to the eye doc yesterday. He doubted that the Nasacort AQ would cause severe dry eye, but he told me to eliminate it for a few days to see. If it doesn't work, he will give me a stronger steroid drop and then Restasis.
I called the pharmaceutical company that manufactures Nasacort AQ to inquire if this product could be causing my dry eye. The lady I spoke with said it is entirely possible, although it is not listed as a side effect. I told her that it has been nearly 72 hours since I last used this spray and that my eyes feel almost back to normal. She indicated that my concern about dry eye as a side effect will be documented.
Quote from dryeyeinFL:
I couldn't find anything on the Nasacort AQ listed side effects about dry eye. I kept eliminating meds to figure out if one was giving me the severe dry eye. All that remained was my blood pressure medication and Nasacort AQ. I haven't taken the nasal spray for the past two nights and my eyes seem almost normal again. I have been having a severe dry eye problem since mid-Jan. and haven't been able to wear my contact lenses (hate glasses since I am very nearsighted). The docs have inserted punctal plugs in my tear ducts (they fell out) and prescribed a steroid eye drop (didn't work). I went to the eye doc yesterday. He doubted that the Nasacort AQ would cause severe dry eye, but he told me to eliminate it for a few days to see. If it doesn't work, he will give me a stronger steroid drop and then Restasis.



This doesn't quite make sense to me. The active ingredient in Nasacort is a steroid. So if it is causing your dry eyes, why would they give you steroid eye drops? If steroid eyedrops relieve your dry eyes, how could the steroid nasal spray be the problem? Perhaps it is another ingredient in the spray. Maybe you can try switching to Flonase or Rhinocort and see if the problem persists.
The steroid eye drops I was given by the opthamologist for dry eye did not work. However, my eyes have not felt dry since I stopped the Nasacort on Monday. I still haven't put my contacts in because I want to give my eyes some time to heal. The lady at the pharmaceutical company did not seem surprised that the medication seemed to cause the dry eye. In fact, in her words, "it is entirely possible." I kind of got the feeling that they have heard this concern before from other consumers. I tried Flonase several years ago but had to discontinue it because I got frequent nosebleeds. I think I am going to use saline spray only from this point on.